Louisiana, 2013

Tornadoes and Flash Flooding in Louisiana, January 8 to 27, 2013

January 8 to 27, 2013 · NWS LCH · 25 events in 14 counties and zones

A stalled frontal boundary along with multiple impulses aloft lead to an extended duration of rain, thunderstorms, and even a couple tornadoes. Massive flooding occurred along the Mermentau River where rainfall totals exceeded one foot at some locations during the event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$254 million
Crop damage
$100,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A stalled frontal boundary along with multiple impulses aloft lead to an extended duration of rain, thunderstorms, and even a couple tornadoes. Massive flooding occurred along the Mermentau River where rainfall totals exceeded one foot at some locations during the event. Flood waters slowly drained over a couple of weeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 8, 7:57 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 8, 7:57 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
757 PM CST TUE JAN 8 2013

.UPDATE...WE ARE MONITORING RAINFALL IN ACADIANA WHERE RADAR
ESTIMATES OF 3 TO 5 INCHES HAS ALREADY FALLEN AND ANOTHER HALF
INCH TO AN INCH IS INBOUND LATER TONIGHT PER LATEST LCH RADAR
IMAGERY. OVERNIGHT LOWS APPEAR TO HAVE ALREADY BEEN REACHED OVER
MUCH OF THE AREA AS A WARM FRONT LIFTS THROUGH THE AREA.
NO OTHER CHANGES WARRENTED ON THE GOING FORECAST.

SWEENEY

&&

.PREV DISCUSSION... /ISSUED 524 PM CST TUE JAN 8 2013/

AVIATION...
A LARGE AREA OF RAIN AND SHOWERS IS LOWERING THE VSBY AND
CEILINGS ACROSS SOUTHEAST TEXAS AND SOUTHERN LOUISIANA THIS EVE.
FOG DEVELOPMENT HAS ALREADY STARTED AND WILL CONTINUE THROUGH THE
OVERNIGHT HOURS WITH VSBY AND CEILINGS VARYING IN AREAS OF STORMS
FROM MVFR TO LIFR.

PREV DISCUSSION... /ISSUED 325 PM CST TUE JAN 8 2013/

DISCUSSION...
LATEST SFC ANALYSIS SHOWS THE COASTAL TROF/LOW CONTINUING TO
DEVELOP THIS AFTERNOON ALONG THE TX COAST THROUGH THE COASTAL
WATERS. RADAR SHOWING NUM SHRA/TSRA CONTINUING TO AFFECT THE AREA.
AVERAGE AREAL RAINFALL ESTIMATES SO FAR FROM BOTH POE AND LCH
RADAR SHOW 0.25-0.75 INCHES ACROSS THE REGION...WITH A COUPLE OF
BANDS OF 1-2 INCHES ACROSS NORTHERN TYLER...JASPER...NEWTON
COUNTIES IN SE TX...AND ACROSS THE GULF INTO SC LA.

THE LARGE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE ACROSS N
MEXICO TONIGHT AND WED ACROSS THE LOWER RIO GRAND VALLEY AND MOVE
NNE ACROSS E TX WED EVENING INTO THU. THIS WILL BE ACCOMPANIED BY
THE DEVELOPING SFC LOW TO MOVE NNE ACROSS E TX ON WED. THIS WILL
CONTINUE THE EXTENDED PERIOD OF SHRA/TSRA OVER SE TX/LA THRU EARLY
THU. RAINFALL TOTALS THROUGH EARLY THU MORNING ARE EXPECTED TO
AVERAGE 4-5 INCHES OVER C AND SC LA...AND 5-7 INCHES OVER SW LA/SE
TX...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

ALSO...AS THE SFC LOW LIFTS ACROSS E TX WED...OUR REGION WILL BE
WITHIN A CONDUCIVE ENVIRONMENT FOR SVR WX...WITH DAMAGING WINDS AND
ISO TORNADOES A POSSIBILITY. THUS SPC HAS OUTLINED AREA IN SLIGHT
RISK.

THE ECMWF/CANADIAN SOLN SHOWS THE SHRA/TSRA ENDING FROM NW TO SE
DURING THE DAY THU...WITH THE GFS CONTINUING TO BE QUICKER IN
ENDING THE PRECIP AND INTRUSION OF DRIER AIR THU MORNING. WILL
CONTINUE PREVIOUS FORECAST TRENDS...UNFORTUNATELY LEANING TOWARDS
THE SLOWER ECMWF/CANADIAN SOLN. NO SIGNIFICANT COOLING EXPECTED BEHIND
THE LOW...AS THE FLOW ALOFT WILL REMAIN FROM THE SW. WHATEVER
PRECIP BREAK WE WILL ENCOUNTER WILL BE SHORT LIVED...AS MOISTURE
WILL AGAIN POOL UP AHEAD OF A SLOW MOVING BUT STRONGER COLD FRONT
DURING THE WEEKEND INTO EARLY NEXT WEEK. THE EVENTUAL END OF THE
PRECIP REMAINS IN QUESTION...AS THE GFS/ECMWF DIVERGE EVEN MORE ON
TODAY'S RUN ON THE EVENTUAL FROPA THROUGH OUR AREA AND ARRIVAL OF
SIGNIFICANT COOLER AIR.

DML

MARINE...
DUE TO TECHNICAL ISSUES BEYOND OUR CONTROL...WE ARE NO LONGER
INGESTING OFFSHORE AWOS OBS AS OF YESTERDAY EVENING...AND
CONTINUING THIS AFTERNOON. THE PRESSURE GRADIENT CONTINUES TO
TIGHTEN DUE TO THE DEVELOPING COASTAL TX TROF/LOW...AND LATEST
MODEL GUIDANCE SUGGESTING INCREASING E TO SE WINDS THIS AFTERNOON
AND TONIGHT. THUS...NO CHANGE TO PREVIOUS ADVISORIES: SCA FOR THE
20-60 NM ZONES...AND SCEC FOR THE COASTAL LAKES AND BAYS...AND
0-20 NM ZONES.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  61  69  60  71  52 /  90 100 100  50  10
KBPT  60  67  58  70  52 /  90 100 100  40  10
KAEX  57  68  62  73  51 / 100 100 100  70  10
KLFT  61  72  64  73  55 /  90 100 100  80  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...EAST CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON...
     WEST CAMERON.

TX...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR THE FOLLOWING
     ZONES: HARDIN...JEFFERSON...NORTHERN JASPER...NORTHERN
     NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.

GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR THE
     FOLLOWING ZONES: WATERS FROM INTRACOASTAL CITY TO CAMERON
     LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND
     TX FROM 20 TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     SMALL CRAFT EXERCISE CAUTION THROUGH WEDNESDAY EVENING FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON LA TO HIGH ISLAND TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
     OUT 20 NM...SABINE LAKE...VERMILION BAY.

&&
Hazardous weather outlook, Jan 8, 7:00 AM CST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
700 AM CST TUE JAN 8 2013

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
091300-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
700 AM CST TUE JAN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF RAIN WITH EMBEDDED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA TODAY...BECOMING MORE WIDESPREAD THIS AFTERNOON
AND EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE...AND A FLASH
FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD RAINFALL WILL CONTINUE WEDNESDAY INTO THURSDAY...WITH
THE GREATEST RISK OF FLOODING RAINS OCCURRING IN ASSOCIATION WITH A
SLOW MOVING PACIFIC FRONT THAT IS FORECAST TO BEGIN MOVING THROUGH
THE AREA WEDNESDAY AFTERNOON. THERE IS SOME SPREAD IN MODEL
SOLUTIONS AS TO HOW QUICKLY THIS FRONT WILL PASS THROUGH THE
AREA...BUT A CONSENSUS OF THESE SOLUTIONS INDICATES THE FRONT WILL
MOVE OUT OF THE AREA PRIOR TO NOON THURSDAY. THERE IS ALSO SOME
INDICATION THAT RAINFALL MAY BEGIN TO EASE OFF AS THE FRONT
ENTERS EAST AND SOUTH CENTRAL LOUISIANA AFTER MIDNIGHT
WEDNESDAY...SO THE FLASH FLOOD WATCH WAS NOT EXTENDED TO THESE AREAS
NOR AFTER THIS TIME. THIS COULD CHANGE WITH LATER FORECASTS...AND
RESIDENTS IN THESE AREAS ARE ENCOURAGED TO KEEP UP WITH THE LATEST
INFORMATION.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT...WITH TORNADOES AND DAMAGING WINDS THE PRIMARY
HAZARDS. THIS RISK MAY CONTINUE INTO AT LEAST EARLY THURSDAY
PENDING THE SPEED OF THE PACIFIC FRONT.

AFTER A RELATIVELY BRIEF DRY PERIOD IN THE WAKE OF THE
FRONT...RAIN CHANCES WILL BEGIN TO RETURN TO THE REGION FRIDAY
NIGHT AS A DEEP UPPER LEVEL TROUGH DIGS INTO THE WESTERN UNITED
STATES...AND ANOTHER FRONT APPROACHES THE AREA. DEPENDING ON HOW
MUCH RAIN FALLS DURING THE INITIAL EVENT TODAY THROUGH
THURSDAY...ADDITIONAL RAINS THIS WEEKEND MAY POSE ANOTHER FLOOD
RISK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT
MAY BE REQUIRED WEDNESDAY INTO THURSDAY.

GMZ430-432-435-450-452-455-470-472-475-091300-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
700 AM CST TUE JAN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT SHOULD EXERCISE CAUTION TODAY WITH EAST TO SOUTHEAST
WINDS OF 15 TO 20 KNOTS EXPECTED. SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE SOUTHEASTERLY WINDS AND BUILDING SEAS WILL DEVELOP LATE
WEDNESDAY AS LOW PRESSURE DEEPENS OVER TEXAS. EXERCISE CAUTION OR
LOW END SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THIS
SYSTEM AS IT CROSSES THE AREA...AND SOME STRONG THUNDERSTORMS ARE
POSSIBLE WEDNESDAY AND THURSDAY. PLEASE CONTINUE TO MONITOR
THE LATEST FORECASTS AND UPDATES ON THIS SYSTEM THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

13

The radar

The Lake Charles radar (KLCH), 128 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 8 flood, 3 tornado. Local standard time, as filed.

Flash Flood, St. Martin

When
January 8, 10:00 PM CST to January 9, 12:00 PM CST
Where
St. Martin County, 12.59 mi S of Cade to 9.95 mi SE of Bankers
Cause
Heavy Rain
Property damage
$5.0 million
Crop damage
$50,000
Reported by
Broadcast Media
Coordinates
29.898, -91.909

Heavy rain during Tuesday evening caused several roadways near Saint Martinville to be closed from flooding. Roads and schools remained closed into the 10th. Crawfish farmers in the area had crops washed out due to the amount of rainfall. Around 30 homes received damage from the flood waters.

Flash Flood, St. Mary

When
January 8, 10:00 PM CST to January 9, 12:00 PM CST
Where
St. Mary County, 12.02 mi NW of Louisa to 17.31 mi S of La Gorda
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.895, -91.909

Heavy rain during Tuesday evening caused several roadways to close from flooding. Some roads and schools remained closed during the 9th.

Flash Flood, Iberia

When
January 8, 11:00 PM CST to January 9, 5:00 AM CST
Where
Iberia County, Avery Is to 0.85 mi SE of Jeanerette Arpt
Cause
Heavy Rain
Property damage
$11 million
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
29.900, -91.900

Heavy rain during Tuesday evening caused several secondary roadways northwest of Avery Island to closed from flooding. Radar estimates were around 7 inches during the event. Roads and schools remained closed into the 10th. Crawfish farmers in the area had crops washed out due to the amount of rainfall. Over 40 homes had flood waters damage them.

Flash Flood, Calcasieu

When
January 9, 5:15 PM CST to 8:00 PM CST
Where
Calcasieu County, (Lch)lk Charles Muni to 1.24 mi SW of Toomey
Cause
Heavy Rain
Property damage
$8.0 million
Reported by
Public
Coordinates
30.130, -93.220

After a wet start to the year more rain fell on the 9th. Slow moving thunderstorms moved into far Southeast Texas and South Louisiana. Flooding began in Texas, but soon moved into Calcasieu Parish where KLCH recorded 3.67 inches on the day, however just northwest of the airport 6.5 was recorded along Nelson Road. Roads were reported flooded along high 171 in Moss Bluff with water very near homes and along Nelson Road north of Gauthier Road. Many roadways around Lake Charles had varying depths of water making travel difficult. Dozens of homes had flood waters enter them.

Flash Flood, Calcasieu

When
January 9, 7:45 PM CST to January 10, 7:30 PM CST
Where
Calcasieu County, 7.42 mi S of Lake Charles Muni Ar to 83.53 mi ESE of Hayes
Cause
Heavy Rain
Property damage
$8.0 million
Reported by
Department of Highways
Coordinates
30.013, -93.206

Heavy rain from training thunderstorms fell on saturated ground. While most of the heaviest rain fell to the east of Calcasieu Parish flooding was still reported around the Iowa area. Portions of Highway 165 were flooded along with numerous roads around the Iowa area. Dozens of homes had flood waters enter them around the Iowa area.

Flash Flood, Jefferson Davis

When
January 9, 7:52 PM CST to January 10, 7:30 PM CST
Where
Jefferson Davis County, 44.53 mi NE of Elton to 36.83 mi NNE of Coverdale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.947, -92.183

Heavy rain from training thunderstorms fell on saturated ground. This produced flash flooding across Jefferson Davis Parish with street closings first being reported around Jennings during the early evening of the 9th. By the morning of the 10th most streets in Jennings contained various depths of water. Schools across the parish were closed during the 10th. The 24 hour rainfall total for Jennings was 8.64 inches.

Flash Flood, Acadia

When
January 9, 8:25 PM CST to January 10, 7:30 PM CST
Where
Acadia County, 9.85 mi E of Mire to 19.47 mi SE of Rayne Hains Airstrip
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
30.309, -92.035

Heavy rain from training thunderstorms fell on saturated ground causing flash flooding across much of Acadia Parish. Roads became impassable during the evening of the 9th with evacuations occurring around Crowley and Church Point on the morning of the 10th. In the Shady Oaks area of Crowley several homes flooded.

Flash Flood, St. Landry

When
January 9, 9:07 PM CST to January 10, 7:30 PM CST
Where
St. Landry County, 4.87 mi ESE of Cankton to 33.36 mi S of Beggs
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
30.319, -92.027

Heavy rain from training thunderstorms fell on saturated ground causing flash flooding across mainly the western half of Saint Landry Parish. Numerous roads were flooded and impassable across the parish and some structures received flood waters. The Savoy Music center in Eunice flooded, however most structures flooded after the rain had stopped. Evacuations around the Eunice area also occurred due to high and rising water. Rainfall totals during the event ranged from 6 to 12 inches with Eunice receiving over one foot.

Flash Flood, Cameron

When
January 9, 9:08 PM CST to January 10, 7:30 PM CST
Where
Cameron County, 3.43 mi NW of Sweet Lake to 106.3 mi E of Grand Lake Lake
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.013, -93.213

Heavy rain from training thunderstorms fell on saturated ground. Impacts on Northeast Cameron Parish were fairly minimal; however water still covered portions of Highway 384 during the flash flood. The 24 hour rainfall total at the Rockefeller Wildlife Refuge was 8.75 inches.

Flash Flood, Evangeline

When
January 9, 10:16 PM CST to January 10, 7:30 PM CST
Where
Evangeline County, 1.25 mi E of Washington to 19.58 mi N of Lonepine
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
30.619, -92.049

Heavy rain from training thunderstorms fell on saturated ground causing flash flooding across mainly western Saint Landry Parish. Numerous roads were flooded and impassable across the parish including Highway 190 in Ville Platte. A few miles south of Ville Platte a few homes in the Belair Cove area flooded.

Flash Flood, Rapides

When
January 9, 10:35 PM CST to January 10, 7:30 PM CST
Where
Rapides County, 0.67 mi ESE of Ball to 0.66 mi SSW of Pearl
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.415, -92.410

Heavy rain from training thunderstorms fell on saturated ground. Numerous roads were closed across Rapides Parish and were first reported around Hineston. Alexandria and areas to the south and east received between 6 and 8 inches during the 24 hour period. Esler Regional Airport received 7.3 inches.

Flash Flood, Lafayette

When
January 9, 11:00 PM CST to January 10, 7:30 PM CST
Where
Lafayette County, 13.43 mi SSW of Ridge to 0.77 mi W of Ridge
Cause
Heavy Rain
Property damage
$23 million
Reported by
Broadcast Media
Coordinates
29.998, -92.285

Heavy rain fell on saturated ground during the 9th and 10th causing road closures in portions of Lafayette Parish. Over 60 homes had flood waters enter them.

Flash Flood, Avoyelles

When
January 10, 12:00 AM CST to 7:30 PM CST
Where
Avoyelles County, 16.1 mi NW of Center Pt to 9.93 mi SW of Gold Dust
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
31.414, -92.414

Heavy rain from training thunderstorms fell on saturated ground causing numerous roads to be closed across Avoyelles Parish. Between 6 and 8.5 inches fell across portions of the parish with 8.45 inches being recorded in Bunkie. Schools in the parish closed for the 10th.

Tornado, St. Martin

When
January 10, 5:30 AM CST to 5:34 AM CST
Where
St. Martin County, 0.35 mi S of Breaux Bridge to 0.99 mi SSW of Breaux Bridge Arpt
Rating
EF1
Path length
2.06 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
30.265, -91.901

A tornado touched down on the south side of Breaux Bridge near Molbert Lane. It flipped a trailer on Roma DR with one occupant who emerged uninjured. Several homes on Roma and Brandt Streets had roof damage. The tornado crossed Bayou Teche and peeled part of a metal roof off a home on Clause DR. On Grand Pointe AVE a dance hall had part of its roof removed. A small business on the corner of 11th ST and Grand Pointe AVE had the entire roof removed. The tornado continued through a residential community where many homes received minor roof or siding damage before dissipating in a field near Doyle Melancon Road.

Tornado, Iberia

When
January 10, 5:51 AM CST to 5:55 AM CST
Where
Iberia County, 2.54 mi NNE of Lydia to 0.88 mi WSW of Vida
Rating
EF1
Path length
5.53 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
29.952, -91.779

A tornado touched down near Meco town road where it pushed 3 single-wide mobile homes off their pilings and peeled part of the metal roofs or walls off 6 other mobile homes. It then touched down again on orange grove AVE where it ripped a large section of a barn roof off and destroyed several outbuildings. Its final damage location was on Cajun DR where it knocked one mobile home off its pilings and damaged several other mobile homes, carports, and outbuildings.

Flash Flood, Vernon

When
January 10, 6:00 AM CST to 7:30 PM CST
Where
Vernon County, 1.94 mi NW of Pitkin to 33.25 mi S of Rosepine
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
30.947, -92.956

River Gauges along Big Brushy Creek near Pitkin indicated water levels rose above flood stage during the morning of the 10th. A few roads remained closed in southeast sections of the parish as flood waters receded according to media.

Flood, Acadia

When
January 10, 7:30 PM CST to January 27, 4:30 PM CST
Where
Acadia County, 37.09 mi SW of Silverwood to 10.94 mi SE of Lyons Pt
Cause
Heavy Rain
Property damage
$40 million
Reported by
Emergency Manager
Coordinates
29.770, -93.001

Flood waters from rainfall that fell mainly during the 9th and 10th slowly drained across the Mermentau Basin. Major flooding was recorded on the Mermentau River at Mermentau as waters slowly drained from Bayous Nezpique near Basile and Des Cannes near Eunice and others. 189 structures were flooded across the parish during the event (flash flood and river flood) and the river did not fall below flood stage until the 27th. The total damage during the whole event for the parish was 39.9 million dollars with the vast majority of that occurring during the river flood.

Flood, Jefferson Davis

When
January 10, 7:30 PM CST to January 27, 6:00 PM CST
Where
Jefferson Davis County, 24.93 mi ESE of Lake Arthur to 22.76 mi ENE of Panchoville
Cause
Heavy Rain
Property damage
$17 million
Reported by
Emergency Manager
Coordinates
29.988, -92.277

Flood waters from rainfall that fell mainly during the 9th and 10th slowly drained across the Mermentau Basin. Major flooding was recorded on the Mermentau River at Mermentau just southeast of Jennings as waters slowly drained. Most of the damage from the flooding occurred over the southeast portions of the parish from Lake Arthur to Jennings. In Lake Arthur schools were closed and curfews were set as levees broke and homes flooded. 85 homes flooded across Jefferson Davis Parish during the flood event.

Flood, Cameron

When
January 10, 7:30 PM CST to January 27, 11:30 PM CST
Where
Cameron County, 1.82 mi W of Grand Chenier to 42.34 mi ENE of Grand Lake Lake
Cause
Heavy Rain
Property damage
$650,000
Reported by
Emergency Manager
Coordinates
29.768, -93.010

Flood waters from rainfall that fell mainly during the 9th and 10th slowly drained across the Mermentau Basin. Major flooding was recorded on the Mermentau River at Mermentau in Acadia Parish and flooding was also noted at the Lacassine NWR. As the flood water traveled down the basin the water spread across the coastal marsh and the Intercostal Canal and drained through Vermilion Bay and Calcasieu Lake lessening the impact on the parish, however 3 homes still flooded.

Flood, Vermilion

When
January 10, 7:30 PM CST to January 27, 6:00 PM CST
Where
Vermilion County, 7.45 mi N of Indian Bayou to 28.78 mi ESE of Maurice
Cause
Heavy Rain
Property damage
$28 million
Reported by
Emergency Manager
Coordinates
30.237, -92.269

Flood waters from rainfall that fell mainly during the 9th and 10th slowly drained across the Mermentau and Vermilion Basins. Major flooding was recorded on the Mermentau River at Mermentau in Acadia Parish upstream of NW Vermilion Parish and flooding was also noted at Perry and the Broussard Bridge. Flood waters receded along the southern portions of the Vermilion by the 17th, however flood waters did not drop below flood stage along the Mermentau until the 27th. 104 structures flooded during the event mainly near the Mermentau River.

Flood, Evangeline

When
January 10, 7:30 PM CST to January 19, 10:00 AM CST
Where
Evangeline County, 54.81 mi SSW of Basile to 37.62 mi W of Basile
Cause
Heavy Rain
Property damage
$14 million
Reported by
Emergency Manager
Coordinates
29.769, -93.007

Flood waters from rainfall that fell mainly during the 9th and 10th slowly drained across the Mermentau Basin including Bayous Nezpique and Des Cannes. 52 structures flooded across the parish during the event. Bayou Nezpique at Basile fell below flood stage during the morning of the 19th.

Flood, St. Landry

When
January 10, 7:30 PM CST to January 20, 8:00 PM CST
Where
St. Landry County, 58.95 mi SW of Eunice Arpt to 12.73 mi SSW of Higginbotham
Cause
Heavy Rain
Property damage
$42 million
Reported by
Emergency Manager
Coordinates
29.768, -92.981

Flood waters from rainfall that fell mainly during the 9th and 10th slowly drained across the Mermentau Basin and northern sections of the Vermilion Basin. Flooding was most severe across the west half of Saint Landry Parish. Major flooding occurred on Bayou Des Cannes near Eunice and flood waters receded during the evening of the 18th. The Vermilion fell below flood stage south of the parish line during the night of the 20th. Across the parish 235 structures flooded during the event including the Visitor Information Center north of Opelousas.

Flood, Rapides

When
January 10, 7:30 PM CST to January 19, 3:00 PM CST
Where
Rapides County, 0.78 mi NE of Ball to 2.35 mi NNE of Deville
Cause
Heavy Rain
Property damage
$33 million
Reported by
Emergency Manager
Coordinates
31.428, -92.410

Flood waters from rainfall that fell mainly during the 9th and 10th slowly drained across Rapides Parish through the Red River and Bayous Boeuf, Cocodrie and others. The water level on Bayou Cocodrie fell below flood stage during the late morning hours of the 19th. During the flood event 164 home were damaged.

Flood, Avoyelles

When
January 10, 7:30 PM CST to January 17, 7:30 PM CST
Where
Avoyelles County, 0.76 mi WNW of Bunkie to 1.59 mi W of Bunkie Muni Arpt
Cause
Heavy Rain
Property damage
$19 million
Reported by
Emergency Manager
Coordinates
30.954, -92.192

Flood waters from rainfall that fell mainly during the 9th and 10th slowly drained across Avoyeles Parish. During the flood event 114 homes were damaged.

Tornado, St. Martin

When
January 13, 12:15 PM CST to 12:16 PM CST
Where
St. Martin County, 1.73 mi S of Patin to 1.66 mi SSE of Patin
Rating
EF1
Path length
0.38 mi
Path width
25 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.255, -91.828

A tornado touched down in a field off Harry Huval Road south-southeast of Breaux Bridge. It destroyed a large two story barn. The debris from the barn hit a home and made numerous puncture holes in the roof and walls. A mobile home across the street also had debris hit it and cause damage to the corner of the roof and wall. Another near by mobile home was pulled off of its pilings and caused structure damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyThe tornado archive for Louisiana, 2013Warnings in Louisiana, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430073, 430074, 429622, 429135, 429770, 429767, 429780, 429778, 429769, 429779, 429771, 430072, 429774, 427844, 427843, 430071, 430056, 430064, 430065, 430066, 430067, 430068, 430069, 430070, 430076.